MAUDE Adverse Event Report: MINERVA SURGICAL, INC. SYMPHION OPERATIVE HYSTEROSCOPY SYSTEM, RESECTING DEVICE; CLOSED LOOP HYSTEROSCOPIC INSUFFLATOR WITH CUTTER-COAGULATOR

MINERVA SURGICAL, INC. SYMPHION OPERATIVE HYSTEROSCOPY SYSTEM, RESECTING DEVICE; CLOSED LOOP HYSTEROSCOPIC INSUFFLATOR WITH CUTTER-COAGULATOR
Model Number FG-0201
Medical Device Problem Codes Off-Label Use (1494); Use of Device Problem (1670)
Health Effect - Clinical Codes Perforation (2001); Sepsis (2067); Uterine Perforation (2121)
Date of Event 09/12/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported a large fibroid was present in the uterine cavity and the physician was attempting resection with the symphion operative hysteroscopy system, resecting device.The patient was noted to have patulous cervix.During the resection, it was observed approximately 3 liters of fluid leaked from the patient into the outflow bag and multiple bags of saline were used in this case, which was in conflict with the minerva surgical's sales representative's recommendation and device labelling.The exact number of 3l saline bags used during the procedure is unknown.Post procedure, the patient was admitted to the emergency department where two perforations of the uterus and one perforation of the rectum were identified.The patient was septic and required additional intervention.
 
Additional Manufacturer Narrative
The manufacturer contacted the physician multiple times with no success.The manufacturer is unaware of any clinical outcome other than the multiple perforations and sepsis.Although multiple saline bags were used, there were no reports of symptoms related to possible fluid overload.Due to the lack of response from the physician, no information is available on any additional clinical symptoms, what medical interventions were performed, and/or patient status.The sales representative advised the physician and the nurse that the system is intended to be used with only one 3-l saline bag.However, the team moved forward with the use of multiple bags.The sales representative further advised them to at least manually calculate fluid loss.The sales representative reported the system operated as intended.The device used in this case was not made available for return and therefore a failure analysis could not be performed.The lot number was not provided by the customer and device history review could not be performed.However, all devices are verified to meet all qa specifications prior to being released, including adequate sterilization.It is suspected that sepis/infection was the result of multiple perforations which was most likely related to the use of the device and/or accessories and the treating physician not following the user manual.Minerva surgical will continue to monitor the complaint and if any additional information is received, it will be reviewed to determine if a supplemental report is warranted.Perforation and sepsis are known complications.Complications associated with perforations are addressed in the warning and caution sections of the operator's manual, including the statements: · the symphion system should only be used by physicians trained in hysteroscopy and hysteroscopic surgery using powered instruments.Healthy tissue can be injured, e.G., perforation by improper use of the resecting device.Use every available means to avoid such injury.· fluid overload: there is a risk of distension fluid reaching the circulatory system of the patient by passing into the capillaries of the uterine cavity.This can be caused by distension pressure, flow rate, perforation of the uterine cavity and duration of the endoscopic procedure.It is critical to closely monitor the inflow and outflow of the saline at all times.· excessive force on the resecting device tip does not improve resection performance and may increase the risk of perforation or device damage.· excessive force applied during insertion or removal of the resecting device may result in device damage or tissue injury including perforation.· warning: do not operate the resecting device without clear visualization.The device resecting window area should be in the field of view while the resecting device is operating.If visualization is lost at any point during the procedure, resection/coagulation must be stopped immediately.· insertion and removal of the resecting device should always be under direct visualization.The symphion system is not designed nor intended to be used with replacement bags of fluid.Symphion system is designed to be a closed loop recirculating system which inherently does not allow for more than 2500 ml when used in accordance with the operator's manual.The user manual instructs the user: the fluid management accessories is designed for use with a single 2-liter or 3-liter irrigation usp saline bag.Use a single 2-liter or 3-liter irrigation usp saline bag only.Do not use multiple saline bags.Use of multiple saline bags increases the chance of fluid overload.Important: if the saline bag becomes empty during the procedure, stop and terminate the procedure immediately.Do not replace the saline bag." warnings and precautions include: · fluid overload: there is a risk of distension fluid reaching the circulatory system of the patient by passing into the capillaries of the body cavity.This can be caused by distension pressure, flow rate, perforation of the body cavity and duration of the endoscopic procedure.It is critical to closely monitor the inflow and outflow of the saline at all times.Vital signs recording, physical examination and pulse oximetry is recommended, as it may reduce the risk of fluid overload.· fluid deficit: the fluid absorbed by the patient must be monitored.The following equation should be used to estimate the fluid deficit using a single 3-liter saline bag: 2500 ml - remaining volume in bag = total fluid deficit the following equation should be used to estimate the fluid deficit using a single 2-liter saline bag: 1500 ml - remaining volume in bag = total fluid deficit · note: the symphion system does not allow for more than 2500 ml to be absorbed by the patient when used in accordance with this manual.· fluid intake: strict monitoring of fluid intake should be maintained.Intrauterine instillation of saline exceeding 2-liter should be followed with great care due to the possibility of fluid overload.

Brand Name
SYMPHION OPERATIVE HYSTEROSCOPY SYSTEM, RESECTING DEVICE
Common Device Name
CLOSED LOOP HYSTEROSCOPIC INSUFFLATOR WITH CUTTER-COAGULATOR
Manufacturer (Section D)
MINERVA SURGICAL, INC.
4255 burton drive
santa clara CA 95054
Manufacturer (Section G)
MINERVA SURGICAL, INC.
4255 burton drive
santa clara CA 95054
Manufacturer Contact
michelle gosselin
4255 burton drive
santa clara, CA 95054
MDR Report Key20519117
Report Number3011011193-2024-00015
Device Sequence Number15402087
Product Code PGT
UDI-Device Identifier00850033976076
UDI-Public0850033976076
Combination Product (Y/N)N
Initial Reporter StateMS
Initial Reporter CountryUS
PMA/510(K) Number
K141848
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/23/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberFG-0201
Device Catalogue NumberFG-0201
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/24/2024
Initial Report FDA Received Date10/23/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Life Threatening; Hospitalization;
Patient SexUnknown